Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Coming off effexor

I ran out of Effexor and have not had one for four days, my doctor suggested cymbalta since I have  degenerative ostorarthritis, it might help with the pain so I thought I would just get the cybalta in a couple of weeks then start taking that but I am having withdrawals from the Effexor,what to do ?
12 Responses
1110049 tn?1409405744
Effexor is difficulot to withdraw from without side effects.  I stopped cold turkey once, but last time it took me 10 months to withdraw.

As you have already stopped, perhaps you can ride out the withdrawals, but they may go on for some time.  I too have osteoarthritis, but I do not take anti depressants now, just pain killers.  I had really bad depression for many, many years, and now I am getting old, there is quite a lot of other things to contend with.  But I am lucky that I am not on any prescribed medication.  The doctor recently gave me pain killers with codeine in them, but I hardly ever take them, as can be addictive, and as I withdrew from the anti depressant, did not want to get hooked on a drug again.  I hope things work out for you, but your could get brain zaps and all sorts of other things whilst you are withdrawing from the Effexor.  

Let us know how you get on.  Take care.
Avatar universal
Thanks for the feedback, my doctor sent  clonidine to help with the
withdrawals, second day, hope it works I take one a day for two weeks, I feel like I might be going crazy, my dad had a nervous breakdown in his 40's and committed suicide at 72, I am now 68, just real anxious, marriage not great, life.  I will try and hold on and hope things settle down, just hate this feeling.
3605625 tn?1385021148
I was on Effexor for 3 years, and coming off it was physically horrible! I got really angry, had dizzy spells and 'brain zaps' and would get really light headed. I reckon I started feeling more normal again after about a month. I have promised myself never again to get on anti depressants! Even though they work great at times when it's needed, I don't think doctors inform us enough of how hard it is to get off them with the horrible withdrawal side effects. But stay strong, ride it out, you will get through this!
Avatar universal
Thanks for the feedback, I never knew about the withdrawal either, you are right the Doctors need to let us know before they give them to us, I had been on Prozac a good while back and when I stopped it never seem to bother me, something is missing in my brain and I may need antidepressants for the rest of my life I just need a good doctor who will tell me what is expected.
Avatar universal
Go back on the Effexor and taper off very slowly if you need to.  However, I'm not sure Cymbalta is better for pain control than Effexor anyway.  Cymbalta is the same class of medication and got certified by FDA for pain control to keep its patent alive longer, but it doesn't treat the source of pain, it just makes people not care as much.  I believe the successor drug to Effexor, Pristiq, has also gotten certified for this purpose, so again I'm guessing that Effexor may be just as effective at controlling pain.  Now, I don't think using these drugs is a good idea for pain because they interfere with the absorption of magnesium, so eventually many people taking these meds experience additional pain, and then if you have to stop taking them it's very very difficult, and even more difficult for people who are in pain.  What I'd find out is whether switching to Cymbalta and going through the difficulty of quitting Effexor, which seems to be working for you, will actually be any better at pain treatment.  This is something I'd want to know first.
1110049 tn?1409405744
hello there.  I am 73 years old and have been alone for 26 years.  Loneliness is one of the worst things I have to deal with.  I had depression for all that time, and it is only 8 months ago when I stopped the Effexor with my doctor's help.  It was she who suggested it, and as I said, it took 10 months to withdraw, but I did not have any symptoms of withdrawal.  I would have to be really ill to go back on an anti depressant.

Like I said, I also have osteoarthritis, and it has been very painful lately.  Although the doctor prescribed a pain killer, and I asked for a weak one, it still had codeine in it, and that too can be addictive, so I am inclined just to take over the counter pain killers.  I am seeing a physiotherapist at the hospital at the moment, and recently saw an osteopath.  I do exercise they showed me, and I think if you can deal with the arthritis like this, it would be better than taking Effexor, because of the withdrawal symptoms.  I did not even realise that Effexor was prescribed for arthritis pain.  

I am also on the Arthritis site here, and don't know if you have tried that.  The rheumatologist I saw at the hospital referred me to the hospital physiotherapist, and also offered steriod injections, which I refused.  I hope you hope your doctor has referred you to the hospital to see a rheumatologist who will deal with the arthritis pain.  

Let us know how you get on
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.